What's Making Your Vision Blurry All Of The Sudden?

When you're normally able to see clearly, but suddenly your vision becomes blurry, this is not a symptom you should ignore. Some causes of blurry vision, such as dry contact lenses, are rather innocuous -- but others, such as a detached retina, require emergency medical attention. Thus, when you experience blurred vision, it's important to narrow down the possible causes and then act accordingly. Here's a look at four common causes of sudden blurry vision, and what you should do about each one.

Dry Contacts

If you are a contact lens wearer, your blurry vision might be caused by your contacts being too dry. Put some lubricating eye drops in your eyes (make sure you're using a variety that is safe for use with contacts), and see if this corrects the problem. You may also want to switch to a new pair of contacts. If your vision is still blurry, move on to considering the other possible causes on this list.

If you're frequently having trouble with blurry vision due to dry contacts, try being proactive and putting eye drops into your eyes at regular intervals throughout the day before the dryness appears. Also, make sure you are changing your contacts at the interval suggested by your eye doctor. Wearing the same pair for too long can cause proteins to build up on the lens and make it appear cloudy.

Ocular Migraines

Do you have a history of migraines? Is your blurry vision accompanied by a headache or nausea? If so, you are probably suffering from what is known as an ocular migraine. Symptoms vary. Some patients feel like there's a blind spot in their vision, others perceive their vision as blurry in general, and still others see wavy lines through their visual field.

Though they are frightening, ocular migraines are generally harmless and resolve on their own. Stop what you are doing, and go relax in a quiet, dark place. You may wish to take a pain reliever or over-the-counter migraine medication. If you suffer from migraines often, your doctor may wish to conduct some tests, such as an MRI, to rule out the possibility of a brain tumor and other dangerous contributing factors.

Allergy Medications or Corticosteroids

Did you just take a dose of allergy medication or a drug that contains corticosteroids? It's likely that your blurry vision is a side effect of the medication. This side effect is particularly likely if you're a diabetic. Don't panic -- the problem is temporary. Call the doctor who prescribed you the medication, and explain the symptoms you're experiencing. Depending on how necessary the medication is, your doctor may or may not recommend discontinuing the medication or using a lower dose. Do not change your dose or stop taking the medication until told to do so by your doctor.

Detached Retina

Did your vision become blurry seemingly in the blink of an eye? Do you also feel like you're seeing cobwebs or floaters in your field of vision? You may be suffering from a detached retina. This injury is most likely in those with a family history of retinal detachment, those who have had cataract surgery, and those who are extremely nearsighted.

The retina is the light-sensitive tissue at the back of the eye. When it becomes detached, moving out of its regular position, it becomes unable to properly transmit information to the optic nerve. Treating the condition promptly is essential, so you should head to the emergency room if you suspect you might have a detached retina. Surgery can be performed to re-attach the retina and restore your vision. Thanks to modern technology, about 90% of those with retinal detachment are able to be healed.

If your vision becomes blurry, chances are good that one of the causes discussed above is to blame. If you're not sure what is causing your vision loss or what to do about it, always play it safe by calling your eye doctor. For more information, consider contacting a professional like those at Olympia Eye Clinic, Inc., P.S.

Share